Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


coated tongue and Chlorhexidine Gluconate
Oct 19, 1999

I've had some strange mouth problems in recent months. My Dr. prescribed Chlorhexidine Gluconate and his initial diagnosis was 'hairy tongue'. I have not tested positive for HIV, however, am now awaiting test results.

Since starting the wash 10 days ago, the whitish look to my tongue has disappeared. However, now my tongue has dark areas on it which, -- w/ a lot of effort -- do brush off (but not easily at all).

I also have some white marks on the inside of my upper gum (these do not rub off, but appear to be in the gum.

Could I have coated tongue now? Could this be a reaction to Chlorhexidine Gluconate? One of my glads are also swollen.

I will see my dentist in 10 days time, but would most appreciate any thoughts you can share. I concerned and scared.

Response from Dr. Reznik

Dear Concerned and scared:

Hairy tongue does stain easily and since you are using a chlorhexidine containing mouthrinse, I am not surprised that the white hairy tongue now looks black. In other words, this reaction is to be expected and you should not be scared or concerned. You are doing the right thing by following this condition with your local healthcare providers!

I hope this answer reaches you in time.

Sincerely,

DR


Previous
hairy tongue
Next
Egads! Coated Tongue or what?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement